Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 143, NWS Lincoln, IL

June 28, 2003Woodford County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 28, 2003, 3:11 PM CDT for Woodford County, Illinois. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2003, 3:11 PM CDT (20:11 UTC)
Expired
Jun 28, 2003, 3:45 PM CDT
In force
34 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Woodford County, IL

The radar

The Lincoln radar (KILX), 63 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.2 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
169 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1419 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 282011
SVRILX
ILC203-282045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
309 PM CDT SAT JUN 28 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WOODFORD COUNTY IN CENTRAL ILLINOIS

* UNTIL 345 PM CDT

* AT 309 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE 
THUNDERSTORM OVER SECOR...OR ABOUT 6 MILES EAST OF EUREKA...MOVING 
EAST AT 25 MPH.  AT 300 PM CDT...WEATHER SPOTTERS REPORTED 1 INCH 
DIAMETER HAIL IN THE CITY OF EUREKA.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
ROANOKE
EL PASO

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4072 8932 4060 8915 4067 8899 4083 8913

$$

BARNES

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 10:50 AM CDT, 4 hours 21 minutes earlier.

Area forecast discussion, Jun 28, 10:50 AM CDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1050 AM CDT SAT JUN 28 2003

LATEST KILX RADAR INDICATED A DYING BAND OF SHOWERS ACROSS CENTRAL
ILLINOIS...GENERALLY BETWEEN I-55 AND I-57.  BKN MID-LEVEL CLOUD
DECK ACROSS MUCH OF REGION...WITH OVERCAST BREAKING UP ACROSS W AND
NW CWA.  SE CWA HAS BEEN PARTLY SUNNY ALL MORNING LONG...AS A RESULT
TEMPS HAVE WARMED TO AROUND 80 DEGREES AROUND KLWV.  LATEST SURFACE
ANALYSIS SHOWED STATIONARY FRONTAL BOUNDARY DRAPED ACROSS SOUTHERN
WISCONSIN/NORTHERN ILLINOIS...WITH TROUGH AXIS ACROSS WESTERN IOWA
INTO NORTHERN KANSAS.  SKIES WILL BECOME PARTLY SUNNY ACROSS MUCH OF
THE REGION WITHIN THE NEXT COUPLE OF HOURS...WITH SCATTERED
CONVECTION LIKELY REDEVLOPING THIS AFTERNOON ALONG NUMEROUS
MESOSCALE BOUNDARIES LEFT BEHIND BY MORNING PRECIPITATION.  HAVE
UPDATED THE ZONES TO REMOVE MORNING WORDING.  TEMPS LOOK GOOD...SO
NO FURTHER UPDATES NEEDED AT THIS TIME.

.ILX...NONE.

BARNES
Hazardous weather outlook, Jun 28, 11:44 AM CDT, 3 hours 27 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-291100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1144 AM CDT SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL APPROACH CENTRAL ILLINOIS LATE THIS AFTERNOON.
SCATTERED THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THE FRONT. A
FEW OF THESE STORMS MAY BE SEVERE LATE THIS AFTERNOON THROUGH THIS
EVENING...PRIMARILY NORTH OF I-72. THE MAIN SEVERE WEATHER THREAT
WILL BE DAMAGING THUNDERSTORM WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FRONTAL BOUNDARY WILL STALL OUT OVER SOUTHERN ILLINOIS ON SUNDAY.
SEVERAL DISTURBANCES WILL MOVE ALONG THE FRONT SUNDAY NIGHT THROUGH
MONDAY NIGHT...BRINGING A CHANCE OF THUNDERSTORMS TO THE REGION.

THE NEXT THREAT FOR THUNDERSTORMS WILL ARRIVE THURSDAY AND FRIDAY AS
A SYSTEM MOVES THROUGH THE MIDWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THIS
EVENING WITH THE STORMS THAT DEVELOP ALONG AND AHEAD OF THE COLD
FRONT.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE
INFORMATION...IS AVAILABLE ON THE INTERNET AT:

HTTP://WWW.CRH.NOAA.GOV/ILX

PLEASE NOTE THAT THE WEB ADDRESS SHOULD BE ALL IN LOWER CASE.

BARNES

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 3:28 PM CDTSevere Thunderstorm WarningILXMcLean32 min
Jun 28, 3:50 PM CDTSevere Thunderstorm WarningILXPeoria40 min
Jun 28, 4:10 PM CDTSevere Thunderstorm WarningILXTazewell, Woodford50 min
Jun 28, 4:57 PM CDTSevere Thunderstorm WarningILXMcLean63 min
Jun 28, 6:03 PM CDTSevere Thunderstorm WarningILXMcLean42 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.